Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 23, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2000, 11:06 AM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 54 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 11:06 AM CDT (16:06 UTC)
- Expired
- May 17, 2000, 12:00 PM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dodge County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 11:17 AM CDT | Hail 1.75 | Oslo, MN | |
| May 17, 11:18 AM CDT | Hail 1.75 | Rock Dell, MN | |
| May 17, 11:24 AM CDT | Hail 1 | Rock Dell, MN | |
| May 17, 11:38 AM CDT | Hail 1 | Rochester, MN | |
| May 17, 11:39 AM CDT | Hail 1 | Rochester, MN | |
| May 17, 11:41 AM CDT | Hail 1 | Rochester, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
797
WUUS53 KARX 171607
SVRLSE
MNC039-109-171700-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 AM CDT WED MAY 17 2000
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OLMSTED COUNTY IN SOUTHEAST MINNESOTA
SOUTHEAST DODGE COUNTY IN SOUTHEAST MINNESOTA
* UNTIL NOON CDT
* AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING LARGE HAIL 4 MILES SOUTH OF OSLO...OR
ABOUT 14 MILES EAST OF BLOOMING PRAIRIE. THIS ACTIVITY WAS MOVING
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR ROCK DELL AT 1110 AM CDT
NEAR SALEM CORNERS AT 1120 AM CDT
NEAR ROCHESTER AT 1125 AM CDT
NEAR RINGE AT 1135 AM CDT
LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
RRS
LAT...LON 4405 9273 4384 9296 4386 9241 4409 9215
4419 9257What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 AM CDT, 7 hours 51 minutes earlier.
Area forecast discussion, May 17, 3:15 AM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 AM CDT WED MAY 17 2000 THE 00Z ETA/AVN MODEL RUNS COMPARABLE...KEEPING THE WARM FRONT SOUTH OF MOST OF THE FORECAST AREA...AS FIRST THOUGHT ON MONDAY. AVN ALSO A BIT FASTER WITH THE 500 MB TROUGH COMPARED TO THE ETA. EITHER MODEL/S QPF NOT DOING WELL WITH CURRENT PCPN TRENDS. WILL USE AN ETA/AVN BLEND FOR THE FORECAST. MCS PLACEMENT EARLY THIS MORNING NOT WHERE INITIALLY EXPECTED...WHICH WILL IMPACT THE FORECAST FOR TODAY AND THURSDAY. THUNDERSTORM/SHOWER COMPLEXES CURRENTLY OVER THE NORTHERN PLAINS AND MO. THE MCS/S WILL KEEP THE WARM FRONTAL BOUNDARY FARTHER SOUTH...WHICH SHOULD HOVER FROM CENTRAL IA THROUGH NORTHERN ILL THROUGH 00Z FRIDAY. THE 500 MB CLOSED LOW WILL WEAKEN AND OPEN BY THURS AFTERNOON...WITH THE MAIN AXIS FROM WESTERN IA INTO WESTERN KS BY THURS NIGHT. MODELS SPIT OUT A VORT MAX ACROSS THE RIDGE AND THROUGH SOUTHERN WI AND NORTHERN WI THIS AFTERNOON. THIS APPEARS TO BE YET ANOTHER CONVECTIVE INDUCED VORT MAX FROM THIS MORNING/S THUNDERSTORM ACTIVITY OVER THE PLAINS. BEST ENERGY WITH THE TROUGH WILL BE OVERNIGHT INTO THURSDAY MORNING. GOOD WARM AIR/MOISTURE ADVECTION ACROSS THE WARM FRONT TONIGHT...ALONG WITH ISENTROPIC LIFT ALONG THE 300 K SURFACE...WILL SUPPLY ENOUGH DYNAMICS FOR SHOWERS AND THUNDERSTORMS ACROSS THE REGION. LESS FAVORABLE ACROSS THE NORTHERN CUTS. BEST CAPES AND LI/S WILL BE SOUTH OF THE WARM FRONT...BUT ELEVATED CONVECTION POSSIBLE JUST NORTH OF IT. SPC HAS PORTIONS OF NE IA IN A SLIGHT RISK AND THAT LOOKS REASONABLE...WITH MAIN THREAT BEING LARGE HAIL. SO IT LOOKS LIKE BEST PCPN CHANCES FOR THE FORECAST AREA WILL START LATE THIS AFTERNOON AND CONTINUE INTO THURSDAY. MOST SIGNIFICANT RAINFALL FOR THE FORECAST AREA LOOKS TO ALSO SET UP ACROSS NORTHEAST IA. FOR TEMPERATURES...WITH THE WARM FRONT STAYING MOSTLY SOUTH OF THE FORECAST AREA...IT WILL BE COOL TO SEASONABLE. 850 MB TEMPS AND 1000:500 MB THICKNESS DON/T VARY MUCH OVER THE NEXT COUPLE DAYS. CLOUDS AND RAIN SHOULD ALSO SERVE TO HOLD READINGS DOWN. EAST WINDS WON/T ALLOW FOR MUCH OF WARM UP EITHER. LIKE FAN GUIDANCE OVER FWC. .LSE...NONE. RIECK
In the hours before
Special weather statement, May 17, 5:15 AM CDT, 5 hours 51 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 415 AM CDT WED MAY 17 2000 ...LARGE HAIL POSSIBLE IN NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN THIS EVENING AND OVERNIGHT... A WARM FRONT WILL PUSH NORTH INTO IOWA THIS AFTERNOON AND SETTLE ACROSS CENTRAL IOWA THIS EVENING. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE WARM FRONT AND PUSH NORTH INTO OUR AREA LATER THIS AFTERNOON. THE ATMOSPHERE WILL BE MODERATELY UNSTABLE ABOVE THE WARM FRONT...AND SOME STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP LATER TODAY. FURTHER TO THE NORTH IN SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN...THERE WILL BE THE CHANCE OF THUNDERSTORMS...BUT THEY ARE NOT EXPECTED TO BECOME SEVERE. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN LATER TODAY AND TONIGHT. THE WARM FRONTS POSITION WILL KEEP RELATIVELY STABLE AIR CLOSE TO THE SURFACE...WHICH SHOULD PREVENT STRONG WINDS FROM MAKING IT TO THE SURFACE. THEREFORE THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL. SPOTTER ACTIVATION MAY B`E NECESSARY IN NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN TOWARDS EVENING AND OVERNIGHT. STAYED TUNED FOR LATER STATEMENTS. NELSON
Local storm report, May 17, 10:40 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1040 AM CDT WED MAY 17 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1036 AM RUDD IA 1.75 INCH HAIL
05/17/00 FLOYD
KRCLocal storm report, May 17, 10:43 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1043 AM CDT WED MAY 17 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1036 AM RUDD IA 1.75 INCH HAIL
05/17/00 FLOYD
KRCLocal storm report, May 17, 11:03 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1103 AM CDT WED MAY 17 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1036 AM RUDD IA 1.75 INCH HAIL
05/17/00 FLOYD
1042 AM AUSTIN MN 1.75 INCH HAIL
05/17/00 MOWER
KRCLocal storm report, May 17, 11:04 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1104 AM CDT WED MAY 17 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1036 AM RUDD IA 1.75 INCH HAIL
05/17/00 FLOYD
1042 AM AUSTIN MN 1.75 INCH HAIL
05/17/00 MOWER
1046 AM AUSTIN MN 1.75 INCH HAIL
05/17/00 MOWER
1044 AM FLOYD IA 1.75 INCH HAIL
05/17/00 FLOYD
KRCThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:31 AM CDT | Severe Thunderstorm Warning | ARX | Mower | 44 min |
| May 17, 3:36 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 69 min |
| May 17, 4:25 PM CDT | Flash Flood Warning | ARX | Winona | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.